MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 20 DEG XLPE LNR 40MM ID X 58OD; PROSTHESIS, HIP, SEMI-CONS, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 20 DEG XLPE LNR 40MM ID X 58OD; PROSTHESIS, HIP, SEMI-CONS, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71338688
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Injury (2348)
Date of Event 06/14/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to infection.The hip was dislocated and the oxinium head was removed.The acetabulum was exposed and the liner was removed.Following this, the hip was irrigated with a zimmer antibiofilm solution for 1 liter followed by 3 liters of bacitracin in saline.All devitalized tissue and exudate were all debrided.A new liner was placed in the same position as the previous liner with anterior hood and same size head and neck, 40 mm was applied.The hip was reduced and stable with a full range of motion.Antibiotic dusting with vancomycin and tobramycin was carried out and then the surgical intervals were reapproximated with monofilament suture over 4 hemovac drains.An incisional wound vac was applied.Eight days after the revision surgery the patient developed an hematoma and it was surgically evacuated.
 
Additional Manufacturer Narrative
The devices, used in treatment were not returned for evaluation, reporting event could not be confirmed.A clinical evaluation was conducted and confirms the origin of the infection is highly likely of an exogenous nature and there is no evidence that our product contributed to the infection.The patient¿s history of coagulopathy cannot be ruled out as a contributing factor to her hematoma formation.In addition, the root cause of the hematoma cannot be concluded; it is a known complication of joint surgeries and is related to the procedure and not the device.The patient impact beyond the infection, hematoma, revision and expected transient post op convalescence period cannot be determined.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the device history records for the listed batch did not reveal any deviation from the standard manufacturing processes.This included a review of sterilization documents which indicated that the product was sterilized according to sterilization release documentation.Infection, a potential complication associated with any surgery, can occur and possible causes could include but not limited to contamination, patient reaction, and post-operative healing issue.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
R3 20 DEG XLPE LNR 40MM ID X 58OD
Common Device Name
PROSTHESIS, HIP, SEMI-CONS, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9652866
Report Number1020279-2020-00423
Device Sequence Number2824979
Product Code MBL
UDI-Device Identifier00885556113172
UDI-Public00885556113172
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K093363
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model Number71338688
Device Catalogue Number71338688
Device Lot Number17AM08509
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/14/2020
Supplement Date Received by Manufacturer04/17/2020
Initial Report FDA Received Date01/31/2020
Supplement Report FDA Received Date04/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR